Background: Pain is one the most common symptoms experienced by palliative care patients. The treatment of pain involves the use of strong opioids such as hydromorphone, morphine, methadone, fentanyl, oxycodone, oxymorphone, or levorphanol for moderate to severe pain. Hydromorphone is metabolized by the liver to hydromorphone-3-glucuronide (H3G), a compound that can potentially cause neuroexcitatory phenomena with accumulation. Pharmacokinetic studies have shown that H3G levels in patients with renal insufficiency are 4 times as high as those with normal renal function; however, reports have been conflicting as to whether or not it is safe to use hydromorphone in renal insufficiency. Methods: In this study we sought to determine the prevalence of neuroexcitation in patients with renal insufficiency who were given hydromorphone, as measured by the glomerular filtration rate (GFR), and to investigate factors associated with increased risk of neuroexcitation in this patient group. For the 12- month period from June 2007 through June 2008, charts of inpatient hospice patients that showed a glomerular filtration rate of <60 (mL/min/1.73m 2) and hydromorphone administration for pain control via continuous infusion were reviewed for the occurrence of neuroexcitatory effects, including tremor, myoclonus, agitation, cognitive dysfunction, and seizures. Results: Overall prevalence of neuroexcitatory effects were: tremor 11 (20%), myoclonus 11 (20%), agitation 26 (48%), and cognitive dysfunction 21 (39%). No seizures were observed. No neuroexcitatory effects were observed for the lowest quartile of dose or duration of hydromorphone. There was a strong and graded increase in neuroexcitatory effects with increasing quartile of dose or duration of hydromorphone for agitation (dose, p<0.0001; duration, p<0.0001) and cognitive dysfunction (dose, p<0.0002; duration, p<0.002). Consistent but weaker trends were observed for tremor and myoclonus. Conclusion: Parenteral hydromorphone has few neuroexcitatory symptoms until H3G accumulates past a neurotoxic threshold, such as might occur with increasing dose or duration, which, when exceeded, causes neuroexcitatory symptoms to manifest.
ASJC Scopus subject areas
- Anesthesiology and Pain Medicine